font size

Drug Induced Liver Disease (cont.)

Medical Author:
Medical Editor:

Acute liver failure

Rarely, drugs cause acute liver failure (fulminant hepatitis). These patients are extremely ill with the symptoms of acute hepatitis and the additional problems of confusion or coma (encephalopathy) and bruising or bleeding (coagulopathy). In fact, 70% to 90% of people with fulminant hepatitis die. In the U. S., acetaminophen (Tylenol) is the most common cause of acute liver failure.

Cholestasis

Cholestasis is a condition in which the secretion and/or flow of bile is reduced. Bilirubin and bile acids normally secreted by the liver into bile and eliminated from the body via the intestine, collect in the body leading to jaundice and itching, respectively. Drugs causing cholestasis typically interfere with the liver cell's secretion of bile without causing hepatitis or liver cell necrosis (death). Patients with drug-induced cholestasis typically have elevated blood levels of bilirubin but have normal or mildly elevated AST and ALT levels. Blood levels of alkaline phosphate (an enzyme made by bile ducts) increase because the cells of the bile ducts also are dysfunctional and leak the enzyme. Aside from itching and jaundice, patients usually are not as sick as patients with acute hepatitis.

Examples of drugs that have been reported to cause cholestasis include erythromycin (E-Mycin, Ilosone), chlorpromazine (Thorazine), sulfamethoxazole and trimethoprim (Bactrim; Septra), amitriptyline (Elavil, Endep), carbamazepine (Tegretol), ampicillin (Omnipen; Polycillin; Principen), ampicillin/clavulanic acid (Augmentin), rifampin (Rifadin), estradiol (Estrace; Climara; Estraderm; Menostar), captopril (Capoten), birth control pills (oral contraceptives), anabolic steroids, naproxen (Naprosyn), amiodarone (Cordarone), haloperidol (Haldol), imipramine (Tofranil), tetracycline (Achromycin), and phenytoin (Dilantin).

Most patients with drug-induced cholestasis will recover fully within weeks after stopping the drug, but in some patients, jaundice, itching, and abnormal liver tests can last months after stopping the drug. An occasional patient can develop chronic liver disease and liver failure. Drug-induced jaundice and cholestasis lasting longer than 3 months is called chronic cholestasis.

Medically Reviewed by a Doctor on 1/22/2014

Patient Comments

Viewers share their comments

Drug-Induced Liver Disease - Describe Your Experience Question: The symptoms of drug-induced liver disease can vary greatly from patient to patient. What were your symptoms at the onset of your disease?
Drug-Induced Liver Disease - Causes Question: What caused your drug-induced liver disease?
Drug-Induced Liver Disease - Hepatitis Question: Did you have drug-induced hepatitis? Please describe your experience.
Drug-Induced Liver Disease - Cirrhosis Question: Were you or someone you know diagnosed with drug-induced cirrhosis? Please share your story.
Drug-Induced Liver Disease - Treatment Question: In addition to stopping the drug that caused liver disease, what types of treatment did you receive?
Source: MedicineNet.com
http://www.medicinenet.com/drug_induced_liver_disease/article.htm

Women's Health

Find out what women really need.

advertisement
advertisement
Use Pill Finder Find it Now See Interactions

Pill Identifier on RxList

  • quick, easy,
    pill identification

Find a Local Pharmacy

  • including 24 hour, pharmacies

Interaction Checker

  • Check potential drug interactions
Search the Medical Dictionary for Health Definitions & Medical Abbreviations

NIH talks about Ebola on WebMD